Texas, 2005

Hail and Damaging Wind in Texas, September 17, 2005

September 17, 2005 · NWS LUB · 13 events in 5 counties and zones

A series of thunderstorms developed across the NWS Lubbock area of responsibility during the mid and late afternoon hours on Saturday, September 17 2005. A large ridge of high pressure was situated across southeast Texas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
$75,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A series of thunderstorms developed across the NWS Lubbock area of responsibility during the mid and late afternoon hours on Saturday, September 17 2005. A large ridge of high pressure was situated across southeast Texas. The clockwise circulation around this broad ridge allowed a channel of Pacific moisture to stream over the area and interact with sultry temperatures well into the 90s. In fact, the high temperature on Saturday at the Lubbock International Airport reached 98 degrees which tied the previous record set in 1997.Between 8:30 PM CST and 12:30 AM CST, an area of dissipating thunderstorms progressed across the area from southwest to northeast over Terry, Hockley, Lubbock, Lynn, Garza and Crosby counties. As this activity pushed through the region, strong winds and associated heat bursts occurred at several locations. A heat burst occurs when air rapidly descends from a dissipating thunderstorm, typically with very little if any rainfall. As the air sinks, compression will force heating, drying and a rapid rise in surface temperature. In addition to a rise in temperature, heat bursts can be accompanied by strong and gusty wind.The hail and strong winds Saturday night and early Sunday morning resulted in varied amounts of damage across the area. Large trees and/or tree branches were downed; structural damage occurred to car ports and overhang protection to resident porches; cotton plants were destroyed; automobiles, roofing and related structures were damaged. The damage to automobiles and other windows occurred as nearby gravel was lifted by the strong wind and penetrated windshields and side windows.The National Weather Service in Lubbock, TX conducted a damage survey at the Memorial Baptist Church in Lubbock. The church had a large hail and rain roof in place above a permanent roof. This covering wasmade of sheet metal and had an overlap of approximately six inches on the south facing wall. When the strong south wind ranging between 65 and 70 mph breached this roof, the metal was pealed off and became airborne and landed on trees on the north side of the church, as well as a residence across the street.Several of the Texas Tech/West Texas mesonet stations measured the heat burst and high wind events. The National Weather Service Forecast Office in Lubbock, located in the Science Spectrum Building, measured a 15 degree rise in temperature with a 67 mph wind gust at 10:55 PM CST. The following are some of the more significant measurements:Brownfield 2 south, 8 degree rise, 53 mph gust, 9:25 PM CST.Lubbock 3 west, 13 degree rise, 53 mph gust, 11:10 PM CST.Slaton 2 northeast, 15 degree rise, 56 mph gust, 11:30 PM CST.Ralls 1 southeast, 12 degree rise, 57 mph gust, 12:20 AM CST.In comparison, stations measuring less rise in temperature measured lower wind speed gusts:Lamesa 2 southeast, 5 degree rise, 27 mph gust, 10:35 PM CST.Graham 5 southwest, 4 degree rise, 35 mph gust, 11:10 PM CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 17, 2:07 PM CST, 58 minutes earlier.

Area forecast discussion, Sep 17, 2:07 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
307 PM CDT SAT SEP 17 2005

.SHORT TERM...
DEEP CONVECTION LOOKING LESS AND LESS LIKELY FOR LATER THIS
AFTERNOON AND EVENING. NOT READY TO RULE IT OUT JUST YET...BUT
SURFACE TEMPS HAVE RISEN CLOSE TO SUPPOSED CONVECTIVE TEMPS FROM 12Z
RAOBS BUT HARDLY ANY CU IF ANY HAS DEVELOPED ANYWHERE NEAR FA. LAPS
19Z IMAGES CONTINUE TO SUGGEST FORMIDABLE CIN OVER MOST OF THE
REGION. THE EXCEPTION IS OVER EXTREME SOUTHWEST SECTIONS AND INTO
SOUTHEAST NM WHERE PERHAPS A FEW SMALL CU HAVE FORMED PER VISIBLE
IMAGE. NAM 18Z RUN STILL BREAKS OUT SOME CONVECTION AFTER 00Z OVER
WESTERN SECTIONS AND THERE COULD BE JUST ENOUGH FORCING FOR THIS TO
OCCUR SO WILL LEAVE CURRENT POP/WX/QPF GRIDS AS INHERITED WITH ONLY
SOME MINOR ADJUSTMENTS. AMOUNT OF INSTABILITY AND VERTICAL WIND
PROFILES ARE FAVORABLE FOR SEVERE THUNDERSTORMS SHOULD INITIATION
OCCUR AND THIS IS SOMETHING WE WILL HAVE TO WATCH THROUGH THE EARLY
EVENING HOURS. ANY STORMS THAT DEVELOP SHOULD WEAKEN QUICKLY AFTER
SUNSET.

STORMS LOOK EVEN LESS LIKELY ON SUNDAY AFTERNOON AS LOW LEVEL WINDS
VEER TO THE SOUTHWEST AND DEWPOINTS DECREASE SOME. WILL KEEP POP GRIDS
LESS THAN 20 FOR THE AFTERNOON HOURS. VEERED WIND PROFILE WILL
RESULT IN A BETTER DOWNSLOPE COMPONENT THAN WE HAVE HAD LAST FEW
DAYS WHICH SHOULD RESULT IN WARMER AFTERNOON TEMPERATURES...ALTHOUGH
THE MAV NUMBERS ARE PROBABLY STILL A LITTLE HIGH.

.LONG TERM...
UPPER RIDGE TO EXPAND WWD OVER WEST TEXAS EARLY IN THE PERIOD.
MID/UPPER LEVEL MOISTURE TO BE DISPLACED NWWD AS A RESULT. WILL SEE
POPS DECREASE FURTHER MONDAY ALTHOUGH A WEAK COLD FRONT WILL BE ON
THE DOORSTEP LATE IN THE DAY. THINK THAT CAP WILL HOLD AND MOISTURE
THIN ENOUGH TO KEEP MENTION OF POPS OUT OF THE FORECAST FOR NOW.
WILL HAVE TO WATCH ANOTHER FRONT THURSDAY/FRIDAY AS SHORTWAVE TROUGH
MOVES ACROSS THE NORTHERN TIER OF STATES AND FLATTENS THE RIDGE.
HOWEVER EXPECT FRONT TO STAY TO THE NORTH AND POPS NEAR NIL ATTM.
OTHERWISE RIDGE TO DOMINATE WITH MOSTLY CLEAR SKIES AND ABOVE NORMAL
TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  95  63  90 /  20  10  10  10
TULIA         66  96  64  92 /  20  10  10  10
PLAINVIEW     66  97  65  93 /  20  10  10  10
LEVELLAND     66  97  65  93 /  20  10  10  10
LUBBOCK       69  95  65  94 /  20  10  10  10
BROWNFIELD    67  99  66  95 /  20  10  10  10
CHILDRESS     70  98  68  95 /  10  10  10  10
SPUR          70  99  66  96 /  10  10  10  10
ASPERMONT     74 100  69  97 /  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/07
Hazardous weather outlook, Sep 17, 10:45 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1145 AM CDT SAT SEP 17 2005

TXZ021>044-181645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1145 AM CDT SAT SEP 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY ACROSS THE SOUTH PLAINS AND EXTREME SOUTHERN
TEXAS PANHANDLE. A WARM AND MOIST AIRMASS WAS IN PLACE ACROSS THE
REGION. STRONG SURFACE HEATING AND A WEAK DISTURBANCE MAY COMBINE
TO PRODUCE SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING...PARTICULARLY ON THE CAPROCK. HOWEVER...THERE IS A WARM LAYER OF
AIR PRESENT AROUND 8000 FEET AND THIS MAY PRECLUDE THUNDERSTORM
DEVELOPMENT COMPLETELY.

IF THUNDERSTORMS DO DEVELOP THE COMBINATION OF A VERY UNSTABLE
AIRMASS AND A FAVORABLE VERTICAL WIND PROFILE WILL RESULT IN AT
LEAST A FEW SEVERE STORMS. HAIL UP TO THE SIZE OF GOLFBALLS AND
WIND GUSTS TO 70 MPH COULD OCCUR WITH ANY SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

The radar

The Lubbock radar (KLBB), 55 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind, 1 high wind. Local standard time, as filed.

Hail, Lamb

When
September 17, 3:05 PM CST
Where
Lamb County, Littlefield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.917, -102.317

Hail, Lamb

When
September 17, 3:35 PM CST
Where
Lamb County, 2 mi E of Fieldton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.033, -102.183

Hail, Lamb

When
September 17, 3:45 PM CST
Where
Lamb County, Olton
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.183, -102.133

Hail, Lynn

When
September 17, 4:06 PM CST
Where
Lynn County, 1 mi N of New Home
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
33.333, -101.917

Hail, Lubbock

When
September 17, 4:12 PM CST
Where
Lubbock County, 3 mi S of Woodrow
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.400, -101.817

Hail, Lubbock

When
September 17, 4:21 PM CST
Where
Lubbock County, 4 mi W of Slaton
Measured
2 in hail
Reported by
BROADCAST MEDIA
Coordinates
33.433, -101.717

Golfball to Hen egg sized hail covering the ground.

Hail, Hale

When
September 17, 4:30 PM CST
Where
Hale County, Hale Center
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.067, -101.833

Hail, Lubbock

When
September 17, 4:36 PM CST to 4:40 PM CST
Where
Lubbock County, 4 mi W of Slaton
Measured
2.75 in hail
Crop damage
$75,000
Reported by
STORM CHASER
Coordinates
33.433, -101.717

Golfball, tennis ball and baseball sized hail covering the ground. Hail lasted for 4 minutes.

Hail, Lubbock

When
September 17, 4:40 PM CST to 4:45 PM CST
Where
Lubbock County, Slaton
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.433, -101.650

Thunderstorm Wind, Floyd

When
September 17, 5:15 PM CST
Where
Floyd County, 2 mi NE of Floydada
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.000, -101.317

Measured by the Texas Tech/West Texas mesonet station.

Hail, Floyd

When
September 17, 5:16 PM CST
Where
Floyd County, 4 mi S of Floydada
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.933, -101.333

Hail, Floyd

When
September 17, 5:16 PM CST
Where
Floyd County, 2 mi N of Floydada
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.017, -101.333

High Wind, Lubbock

When
September 17, 11:00 PM CST to 11:15 PM CST
Where
Lubbock forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$150,000
Reported by
OFFICIAL NWS OBS.
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High winds associated with downburst and heat burst conditions resulted in extensive damage across the City of Lubbock, TX.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465556, 5465557, 5465558, 5465559, 5465560, 5465561, 5465562, 5465822, 5465823, 5465824, 5465825, 5465826, 5465827.